Why Do Vitamins Make You Sick?

They are supposed to make you feel better, but every time you take vitamins, nausea overcomes you. Does that mean you should stop taking them? Not necessarily. You may just need to change the type, amount or timing of your supplement.

Vitamins can make you sick if you take them on an empty stomach. (Image: Photo by Cathy Scola/Moment/GettyImages)

Tip

You may feel sick after taking vitamins on an empty stomach, taking too much at once or taking a type of vitamin that irritates your stomach.

Why Vitamins Make You Sick

Vitamin supplements are delivery systems for concentrated amounts of nutrients that differ from the vitamins found in foods. Although some supplements may contain vitamins derived from whole foods, many contain synthetic versions created in a lab. Supplemental vitamins also differ from dietary vitamins in that they do not come packaged with other nutrients, such as fiber or fat, that help diffuse or buffer them once they enter your system.

This is why taking vitamins on an empty stomach often causes nausea or other stomach discomfort. Many people take their vitamins first thing in the morning before they have had breakfast. This helps them avoid forgetting to take their supplements, but it also allows the vitamins to reach the stomach when it is empty. Depending on individual sensitivity, the stomach lining can become irritated.

Vitamin C is a common culprit that makes many people sick. Also known as ascorbic acid, vitamin C is, as its name implies, highly acidic and can lead to an acid stomach, nausea and heartburn.

To make matters worse, vitamin C supplements are often sold in doses well above the recommended daily intake. Taking megadoses of any supplement, whether on an empty stomach or not, increases the risk of side effects that can make you feel sick. According to Katherine Zeratsky, R.D., L.D., of the Mayo Clinic, megadoses of vitamin C may cause the following vitamin overdose symptoms:

  • Diarrhea
  • Nausea
  • Vomiting
  • Heartburn
  • Abdominal cramps
  • Headache
  • Insomnia

According to the National Institutes of Health, excessive doses of vitamin B6 may also cause nausea and other symptoms of gastrointestinal distress. Mayo Clinic reports that high doses of vitamin B12, vitamin A and vitamin D may also cause nausea and vomiting.

If it's not the vitamins in your supplement, it could be the minerals. Iron is well-known for causing stomach upset. NIH reports that high doses of zinc and magnesium can cause nausea and diarrhea. According to Harvard Health Publishing, a specific type of calcium called calcium carbonate can cause acid rebound. Calcium carbonate is alkaline, so the stomach sometimes reacts by producing more acid. People with a history of acid stomach ulcers may find this especially difficult to tolerate.

Preventing Multivitamin Nausea

There are many options for lessening the sickness you feel after taking vitamins. If your doctor has diagnosed you with a deficiency and has recommended vitamin supplements, it's important to continue taking them. Often, making some adjustments can alleviate your symptoms:

  • Take them with food. Most vitamins should not be taken on an empty stomach anyway, but making sure to take your supplement with food can help buffer potential stomach irritation. Taking vitamins with food also improves absorption, gastroenterologist Christine Lee, MD, told Cleveland Clinic.
  • Take them in the evening. If you don't eat breakfast, try switching your schedule around and taking your vitamins with dinner.
  • Look for easy-to-digest formulas. Especially for known offenders, such as vitamin C, certain products are formulated in such a way as to prevent gastrointestinal upset. According to Dr. Lee, tablets may be harder to digest because of the binding agent manufacturers use to hold them together. Instead, she suggests trying dissolvable, chewable, powder or gummy vitamins when available.
  • Split your dosage. Depending on the vitamin, you may be able to take half the dose in the morning and half in the evening, which can lessen the amount of the nutrient your gastrointestinal system has to deal with at one time.
  • Avoid taking too much. Unless your doctor has recommended a high-dose supplement to repair a deficiency, there is no benefit to taking excess amounts. Simply decreasing your dosage may help alleviate stomach problems.
  • Take them after exercise. Dr. Lee says that taking vitamins before a workout when they are sloshing around in your stomach can increase gastric acid production.

Choose a Different Multivitamin

Have you looked at the label of your vitamin supplement? There may be other ingredients that are making you feel sick. For example, one whole food multivitamin contains:

  • Maca root
  • Green tea
  • Ginseng
  • Ginger
  • Inositol
  • Boron
  • Turmeric

It may be difficult to discern exactly which ingredient is making you feel sick, in which case you may just need to try a few different brands to find one that agrees with you.

Do You Really Need Vitamins?

The truth is, most people don't need to take vitamins, or at least not as many vitamins as they think. Unless you have a deficiency, there is scant evidence that taking extra vitamins will have any added benefit to your health, according to Johns Hopkins Medicine.

Many people take vitamin supplements to try to make up for a less-than-healthy diet, but supplements cannot take the place of real foods. Whole foods contain protein, carbohydrates, dietary fiber and healthy fats that are critical to health, but that your body can't get from a pill.

The best way to meet your vitamin and mineral needs is by eating a balanced, nutritious diet including all the food groups, and eschewing nutrient-poor junk foods. Foods to focus on include:

That said, some people will benefit from a supplement, including:

  • People with malabsorption disorders who have trouble absorbing nutrients from food
  • People who are dieting or eat restrictive diets, such as vegans and vegetarians
  • The elderly or infirm
  • People with certain medical conditions or who take medications that can interfere with nutrient absorption
  • Pregnant women or women who may become pregnant who need extra amounts of specific nutrients, such as folate

If you think you need a supplement, talk to your doctor rather than just picking one off the shelf. If you need only a single nutrient, there's no reason to take a multivitamin with a lot of different ingredients that could be making you sick.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.